Alert archive / Arizona / Areal Flood Warnings in 2021
Areal Flood Warning 25, NWS Tucson, AZ
NWS Tucson, AZ issued this areal flood warning at Aug 17, 2021, 9:28 AM MST for Pima County, Pinal County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 9:28 AM MST (16:28 UTC)
- Expired
- Aug 17, 2021, 5:15 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 4.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -428 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
970
WGUS45 KTWC 171628
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
928 AM MST Tue Aug 17 2021
AZC019-021-172215-
/O.NEW.KTWC.FA.W.0025.210817T1628Z-210817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
928 AM MST Tue Aug 17 2021
The National Weather Service in Tucson has issued a
* Flood Warning for...
North Central Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 315 PM MST.
* At 928 AM MST, Gage reports indicated elevated flow through the
Brawley Wash from heavy rain overnight. A second increase has been
noted near Three Points, with flow back up to 13.5 feet. Brawley
Wash at Milewide Rd was on the way up at 3.7 feet, with the flood
wave reaching the Santa Cruz river in Pinal county by late
afternoon. Flooding is already occurring in the warned area.
* Some locations that will experience flooding include...
Marana, Three Points, Avra Valley, Tucson Estates and Picture
Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3250 11139 3255 11143 3256 11139 3249 11135
3240 11124 3230 11125 3219 11119 3213 11126
3203 11133 3202 11139 3209 11135 3221 11125
3226 11128 3239 11127 3243 11133
$$
WJM2 follow-up statements
603
WGUS45 KTWC 171940
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
1240 PM MST Tue Aug 17 2021
AZC019-021-180015-
/O.EXT.KTWC.FA.W.0025.000000T0000Z-210818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
1240 PM MST Tue Aug 17 2021
The National Weather Service in Tucson has extended the
* Flood Warning for Small stream in...
North Central Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 515 PM MST.
* At 1240 PM MST, Gauge reports indicated elevated to flooding flow
through the Brawley Wash from heavy rain overnight. At Noon MST
the gauge at Three Points had fallen to 10.6 feet. Downstream,
Brawley Wash at Milewide Rd was up to 5.3 feet, with the flood
wave reaching the Santa Cruz river in Pinal county by late
afternoon. Flooding is already occurring in the warned area.
* Some locations that will experience flooding include...
Marana, Avra Valley, Tucson Estates and Picture Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3255 11143 3256 11139 3249 11135 3240 11124
3230 11125 3219 11119 3213 11126 3214 11130
3221 11125 3226 11128 3239 11127 3243 11133
3250 11139
$$
WJM516
WGUS85 KTWC 180007
FLSTWC
Flood Statement
National Weather Service Tucson AZ
507 PM MST Tue Aug 17 2021
AZC019-021-180017-
/O.EXP.KTWC.FA.W.0025.000000T0000Z-210818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
507 PM MST Tue Aug 17 2021
...THE SMALL STREAM FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS
AFTERNOON FOR NORTH CENTRAL PIMA AND SOUTHERN PINAL COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3255 11143 3256 11139 3249 11135 3240 11124
3230 11125 3219 11119 3213 11126 3214 11130
3221 11125 3226 11128 3239 11127 3243 11133
3250 11139
$$
AHWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 17, 9:01 AM MST, 27 minutes earlier.
Area forecast discussion, Aug 17, 9:01 AM MST, 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 901 AM MST Tue Aug 17 2021 .SYNOPSIS...Some strong thunderstorms around on Wednesday before most locations show a drying trend into the weekend. Temperatures will climb back to near seasonal averages by Saturday with storm chances increasing again early next week. && .DISCUSSION...After being worked over the past 12 hours, the weather shortened 12Z KTWC sounding was a classic onion with limited convective potential to start the day. Plenty of insolation in eastern areas where things are clearing out first. Less activity over the past 18 hours south and east of Tucson, including Santa Cruz, Cochise, and Greenlee counties. That should be our focus for the afternoon with some outflow possibly reaching the Tucson area in the early evening with some storms overnight. The main change is going to be a flow reversal as the remnant of the easterly wave that pushed through us late last week shears into the base of the low developing north of our area and tracks back through Wednesday afternoon. Short term hires models are hinting at a modest flow reversal before midnight, with steering flow solidly out of the southwest Wednesday. The dry air intrusion associated with this could make for some interesting strong storm development Wednesday. Our current forecast handles this pretty well. No updates. && .AVIATION...Valid through 18/12Z. SCT -SHRA/TSRA dvlpg after 17/19z mainly S and E of KTUS. Gusty winds up to 45+ kts are psbl with these storms today, otrw expect sfc winds 10 kts or less. Clouds will be SCT-BKN 6k- 11k ft MSL thru the pd with ocnl MVFR conds in SHRA/TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The active monsoon continues through Wednesday as a series of weather disturbances transition across the area and plenty of moisture remains in place. By Thursday into the weekend most locales should remain dry with isolated thunderstorms mainly limited to the higher terrain of Graham and Greenlee County Thursday. Below normal temperatures are expected through mid-week before a gradual warm up begins late in the week. Min RH values remain well above critical levels. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .PREV DISCUSSION... /issued 348 AM MST Tue Aug 17 2021/ The convective complex from last night into early this morning will be moving into northern Mexico in the next several hours. An MCV can be seen on the Tucson radar near Kitt Peak and this will also move across the Intl border by 5 am. We've have some impressive rainfall totals north and west of Tucson with the main concern being Brawley Wash. See hydrology section below. As of 330 am, radar was showing an extensive area of light to moderate rain across central and eastern Pima county with thunderstorms near the Intl border moving into Mexico. Showers will continue past sunrise before ending. For today, areas that were worked over from the overnight activity, from Tucson west and north will see little chance of thunderstorms. Best chances will be east and south of Tucson. With a moist atmosphere still in place, heavy rain will be a concern. Can't rule out a couple severe thunderstorms across Graham and Cochise counties. Wednesday: An upper level low, what once was our inverted trof that passed through the area late last week, will approach the area from the southwest. I expect a more active day versus today, especially east of Tucson. Wednesday night into Saturday: The above mentioned low, now an open wave trof Wednesday night will usher in much drier air under westerly flow aloft. This will set the stage for a downturn in thunderstorm activity that will continue into Saturday. Sunday and Monday: A return of monsoonal moisture under southerly flow aloft will bring a chance of afternoon and evening thunderstorms back to the area. Below normal temperatures will continue this week, warming up to seasonable levels this weekend into early next week. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer/G/Z Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:00 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Aug 16, 5:11 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 16, 5:19 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 16, 5:29 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 16, 5:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 16, 5:36 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Aug 16, 5:50 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Aug 16, 5:56 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 16, 6:03 PM MST | Flash Flood Warning | TWC | Cochise | 4 hr |
| Aug 16, 6:03 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Aug 16, 6:05 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 16, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 49 min |
| Aug 16, 6:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Aug 16, 6:44 PM MST | Flash Flood Warning | TWC | Graham | 4 hr |
| Aug 16, 6:55 PM MST | Special Weather Statement | TWC | Pinal | 50 min |
| Aug 16, 7:00 PM MST | Special Weather Statement | TWC | Graham | 45 min |
| Aug 16, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 16, 7:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 16, 7:09 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 36 min |
| Aug 16, 7:15 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 16, 7:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 16, 7:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 16, 8:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 16, 8:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Aug 16, 8:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 16, 8:32 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 16, 8:46 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 16, 8:51 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 16, 8:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 16, 9:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 16, 10:07 PM MST | Areal Flood Warning | TWC | Cochise | 3 hr |
| Aug 16, 10:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Aug 16, 10:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 81 min |
| Aug 16, 10:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 16, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 16, 10:49 PM MST | Flash Flood Warning | TWC | Pinal | 116 min |
| Aug 16, 11:16 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 74 min |
| Aug 16, 11:21 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 16, 11:23 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 16, 11:37 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 17, 12:11 AM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 17, 12:13 AM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 17, 12:17 AM MST | Areal Flood Advisory | TWC | Pima | 107 min |
| Aug 17, 12:24 AM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 17, 12:58 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 17, 1:16 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 1:18 AM MST | Special Weather Statement | TWC | Pima | 42 min |
| Aug 17, 1:24 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Aug 17, 2:05 AM MST | Special Weather Statement | TWC | Pima | 70 min |
| Aug 17, 2:24 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 17, 2:55 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 17, 3:24 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 6 hr |
| Aug 17, 10:55 AM MST | Areal Flood Warning | TWC | Pima | 15 hr |
| Aug 17, 12:51 PM MST | Areal Flood Warning | TWC | Pinal | 9 hr |
| Aug 17, 4:40 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.